Arkansas, 2020

Flash Flooding and Damaging Winds in Arkansas, July 9, 2020

July 9, 2020 · NWS LZK · 4 events in 3 counties and zones

On the 9th, storms were in the forecast locally. The event got kickstarted during the wee hours from Nebraska into Kansas, and a lot of wind damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

On the 9th, storms were in the forecast locally. The event got kickstarted during the wee hours from Nebraska into Kansas, and a lot of wind damage was reported. However, there was a loss of intensity by the time the fireworks reached northwest Arkansas before lunchtime. Instances of severe weather were few from western into central sections of the state.

Trees were downed just southeast of Havana (Yell County), and at Furlow (Lonoke County). A 56 mph gust was measured at the Little Rock Air Force Base (Pulaski County).

One to two inches of rain fell in spots, and it came down quickly. North Little Rock (Pulaski County) received 1.64 inches of rain. There were spotty high water issues in the Little Rock (Pulaski County) area. For example, vehicles exiting Highway 67/167 at McCain Boulevard were met with flooding along Warden Road. This caused a slowdown, and cars backed up onto the freeway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 9, 5:39 AM CST, 6 hours 12 minutes earlier.

Area forecast discussion, Jul 9, 5:39 AM CST, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
639 AM CDT Thu Jul 9 2020

.UPDATE...

Updated to include the 12z aviation discussion.

.AVIATION...

VFR conds are prevailing this morning at all terminals except
KPBF and KADF, there a mix of IFR/LIFR conds are presently
ongoing. Conds will improve to MVFR/VFR later this morning.
SHRA/TSRA will increase in coverage over central and Srn terminals
today. An additional complex of SHRA/TSRA will move across the
state from NW to SE late this morning into the afternoon. Conds
outside of areas of precipitation should remain VFR with MVFR
CIGs/VIS at locations experiencing SHRA/TSRA.

&&

.PREV DISCUSSION...(ISSUED 355 AM CDT Thu Jul 9 2020)
SHORT TERM...Today Through Friday

Quiet weather was ongoing across the CWA this morning with only a
few clouds noted. This however was not the case over portions of
the Nrn Plains, were a well defined MCS was in progress moving
clockwise around the periphery of a large scale ridge centered
over the Srn Rockies. This MCS will continue to pinwheel around
the upper high this morning and track SEwrd within NWrly flow. The
convective activity is expected to diminish in intensity and
coverage somewhat during the early morning hours as it reaches
NWrn AR.

Additional precipitation is expected to develop today along an axis
extending NW to SE across NW, C, and SErn portions of the state.
Hi-Res CAM guidance continue resolve weak forcing for ascent
along this well defined theta E axis. During the day today, the
remnants of the MCS is progged to drop into C/W-C AR. The
combination of the moisture axis coupled with the remains of the
MCS will bring greater PoP chances in the form of widespread
showers and thunderstorms to areas that have remained fairly dry
over the last couple of days. Overall, SWrn sections of the state
look the remain the driest, which should be welcome after several
days of heavy rainfall across this portion of the state.

Convection should diminish shortly after sunset this evening.
Upper flow will remain highly amplified, with NW flow noted over
AR over the next week. This flow regime will be favorable to
passing upper level disturbances interacting with abundant low
level moisture to trigger showers and thunderstorms nearly each
day across the region. In some cases, MCS's are expected to
develop. If MCS's do develop, strong damaging winds will be the
primary thunderstorm hazard.

Temperatures will be on a slow uptick as surface high pressure
approaches the region. High temperatures should reach the mid 90s
by Friday. Heat indices will range from about 100 to 105 degrees.
A few locations may briefly exceed these values, however with
scattered showers and thunderstorms possible each day, confidence
is not high that values exceeding 105 will last for too long.
Thus, held off on heat advisory advisory headlines for now on
Friday. Either way, conditions will be hot and humid thanks to
surface SWrly flow straight off the Gulf of Mexico.

LONG TERM...Saturday Through Wednesday

At the beginning of the period, the longwave pattern will feature a
ridge centered over the southern Rockies, with troughing over the
eastern seaboard. At the surface, a frontal boundary, or remnants of
a boundary, will be over Arkansas. As a disturbances moves around
the periphery of the ridge, it will interact with the boundary and
allow for isolated/scattered showers and storms through the weekend.

Appreciable moisture, however, will shut off by the beginning of the
work week, as the aforementioned ridge expands and drifts eastward.
The remnant boundary will dissipate or be pushed back to the north.

So, this being said, you know what that means...

Southerly flow will keep Gulf moisture moving into the region. The
combination of heat associated with the ridge and high humidity will
create dangerous heat indices, and this will necessitate a
continuation of any heat-related headlines.

While the ridge will make for hot weather and rather uncomfortable
conditions, this warmth is not what I would call "record-breaking".
Sure, we may see a stray record max or high min here and there, but
by and large, the records for most longer term stations in Arkansas
show max records mostly in the 105-115 range next week, and high
mins in the upper 70s to lower/mid 80s. I wouldn't totally rule out
a triple-digit reading here or there (particularly in the west), but
widespread 100s seem unlikely just yet.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...JONES
Hazardous weather outlook, Jul 9, 2:58 AM CST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
358 AM CDT Thu Jul 9 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-101000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
358 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will be possible through this
afternoon and early evening. While the overall threat for severe
weather should remain low...a few strong to briefly severe
thunderstorms could be seen. Locally heavy rainfall and gusty
winds will be the main threats with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday Through Wednesday

Chances for showers and thunderstorms will continue into the
weekend...with the best chances during the afternoon heating each
day. While the overall threat for severe weather will remain
low...any thunderstorm could become briefly strong...with gusty
winds the primary threat. Locally heavy rainfall could also be seen
with these showers and thunderstorms as well.

Temperatures will be gradually warming throughout the weekend
into the upcoming work week. Heat index values will also be
increasing over time...with heat index values approaching and
potentially exceeding 100 degrees. Heat index values may even warm
to or above 105 degrees for some areas...especially by this
weekend.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

230/57

In the hours before

Special weather statement, Jul 9, 9:20 AM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1020 AM CDT Thu Jul 9 2020

ARZ025-033-034-091545-
White AR-Woodruff AR-Jackson AR-
1020 AM CDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WOODRUFF...
SOUTHWESTERN JACKSON AND NORTHEASTERN WHITE COUNTIES UNTIL 1045 AM
CDT...

At 1020 AM CDT, Doppler radar was tracking a strong thunderstorm over
Judsonia, or near Searcy, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Searcy...                         Augusta...
Bald Knob...                      Judsonia...
Kensett...                        Russell...
Hurricane Lake WMA...             Steprock...
Bradford...                       Providence...
Heffington...                     Possum Grape...
Worden...                         Denmark...
Sunnydale...                      Velvet Ridge...
Plainview in White County...

LAT...LON 3524 9174 3550 9174 3550 9135 3517 9134
TIME...MOT...LOC 1520Z 275DEG 13KT 3531 9167

53
Special weather statement, Jul 9, 10:35 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1135 AM CDT Thu Jul 9 2020

ARZ045-091700-
Lonoke AR-
1135 AM CDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LONOKE COUNTY UNTIL
NOON CDT...

At 1134 AM CDT, Doppler radar was tracking a strong thunderstorm over
Austin in Lonoke County, or near Cabot, moving southeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cabot...                          Ward...
Austin in Lonoke County...        Old Austin...
Sylvania...                       Butlerville...
Woodlawn...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding, especially since the storm is moving slowly. Do
not drive your vehicle through flooded roadways.

&&

LAT...LON 3487 9188 3501 9203 3505 9198 3504 9195
      3505 9193 3503 9190 3503 9189 3502 9188
      3503 9183 3502 9180 3497 9180
TIME...MOT...LOC 1634Z 300DEG 6KT 3501 9197

53
Special weather statement, Jul 9, 10:45 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1145 AM CDT Thu Jul 9 2020

ARZ004-005-091715-
Baxter AR-Marion AR-
1145 AM CDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARION AND CENTRAL
BAXTER COUNTIES UNTIL 1215 PM CDT...

At 1145 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cartney, or 9 miles south of Mountain Home, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Norfork...                        Salesville...
Briarcliff...                     Advance...
Norfork Dam...                    Cartney...
Shipp...                          Herron...
Lion Hill...                      Buffalo City...
Buford...                         Lone Rock...
Push Mountian...                  Norfork Lake...

LAT...LON 3627 9218 3606 9226 3606 9230 3604 9231
      3617 9251 3628 9245
TIME...MOT...LOC 1645Z 287DEG 7KT 3620 9242

53
Special weather statement, Jul 9, 11:32 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1232 PM CDT Thu Jul 9 2020

ARZ021-022-030-031-037>039-041-091815-
Pope AR-Johnson AR-Perry AR-Scott AR-Logan AR-Yell AR-Conway AR-
Montgomery AR-
1232 PM CDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LOGAN...WESTERN PERRY...
SOUTHEASTERN JOHNSON...SOUTHWESTERN CONWAY...EAST CENTRAL SCOTT...
YELL...NORTH CENTRAL MONTGOMERY AND SOUTHERN POPE COUNTIES UNTIL 115
PM CDT...

At 1231 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Dardanelle to near Danville to near
Stonehouse Recreation Area. Movement was southeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Russellville...                   Danville...
Dardanelle...                     Atkins...
Pottsville...                     Lamar...
Ola...                            London...
Oppelo...                         Knoxville...
Adona...                          Blue Mountain...
Sequoya Park...                   Lake Dardanelle State Park...
Petit Jean River WMA...           Midway in Logan County...
Mosley...                         Taral...
Holman...                         Stonehouse Recreation Area...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central and western Arkansas.

LAT...LON 3523 9361 3553 9336 3511 9275 3484 9312
      3477 9336 3477 9339 3476 9340 3471 9357
      3510 9389
TIME...MOT...LOC 1731Z 313DEG 34KT 3530 9320 3511 9346 3502 9376

65
Special weather statement, Jul 9, 11:51 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1251 PM CDT Thu Jul 9 2020

ARZ004-013-091830-
Marion AR-Searcy AR-
1251 PM CDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SEARCY AND SOUTHWESTERN MARION
COUNTIES UNTIL 130 PM CDT...

At 1251 PM CDT, Doppler radar was tracking a strong thunderstorm over
Duff, or 8 miles northwest of Marshall, moving east at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Marshall...                       Thola...
Marsena...                        Duff...
Point Peter...                    Maumee...
Eula...                           Elberta...
Watts...                          Leslie...
St. Joe...                        Pindall...
Gilbert...                        Zach...
Canaan...                         Morning Star...
Silver Hill...                    Maumee Crossing...
Landis...                         Woolum Recreation Area...

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
north central Arkansas.

LAT...LON 3615 9288 3607 9242 3579 9243 3579 9263
      3578 9263 3588 9294
TIME...MOT...LOC 1751Z 285DEG 26KT 3600 9273

65

The radar

The Western Arkansas radar (KSRX), 81 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Yell

When
July 9, 11:51 AM CST
Where
Yell County, 2.36 mi SSE of Havana
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.090, -93.500

Trees and power lines were knocked down.

Thunderstorm Wind, Lonoke

When
July 9, 12:42 PM CST
Where
Lonoke County, Furlow
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.830, -91.980

Social media showed a video of a large mature tree being blown over on an evening news segment.

Flash Flood, Pulaski

When
July 9, 1:07 PM CST to 4:07 PM CST
Where
Pulaski County, 1.13 mi W of Booker to 1.37 mi W of Booker
Cause
Heavy Rain
Reported by
Public
Coordinates
34.800, -92.220

The public reported standing water on US-67/167 and this was confirmed with traffic camera footage.

Flash Flood, Pulaski

When
July 9, 1:18 PM CST to 4:18 PM CST
Where
Pulaski County, 0.6 mi ENE of Cammack Vlg to 0.82 mi ENE of Cammack Vlg
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.774, -92.340

Social media had a report of street flooding at Hawthorne Road, just south of Murray Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900645, 900646, 900647, 900648.